New York, 2016Damaging Winds in New York, August 28, 2016
August 28, 2016 · NWS BUF · 3 events in 1 county or zone
Thunderstorms developed along the Lake Ontario breeze over Southern Ontario and Niagara County. The thunderstorms produced damaging winds the downed trees and power lines near Sanborn and Cambria.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along the Lake Ontario breeze over Southern Ontario and Niagara County. The thunderstorms produced damaging winds the downed trees and power lines near Sanborn and Cambria. Near Niagara Falls, a shed was blown onto Grauer Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 28, 1:18 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 28, 1:18 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
218 PM EDT SUN AUG 28 2016
.SYNOPSIS...
A weak cold front will drop across the region this evening,
with some showers and thunderstorms developing ahead of it. The
next round of fair weather will then move in for Monday and
Tuesday when high pressure builds in from the Upper Great Lakes.
Another cold front will move across the region Wednesday, followed
by significantly cooler air mass for the end of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
Visible satellite imagery shows partly to mostly sunny skies
across Western New York, with lake shadows evident northeast of
the lakes. A few showers and thunderstorms have developed, but
through early afternoon these have stayed to our north and south
since there is little to focus any convection. The combination of
warm temperatures rising to the mid 80s to around 90 and the moist
air mass will make it feel uncomfortably muggy this afternoon.
A cold front extends from Detroit across Southern Ontario
province, with this front forecast to drop across our region this
evening. However, it appears this timing will be too late to take
advantage of the instability in place across the region. Some
showers and thunderstorms may develop along a subtle pre-frontal
trough across Central New York late this afternoon, but most of
this will probably be to the east of our cwa. The other potential
focus is north of the lake breeze near Lake Ontario across the
Niagara Frontier, and across the North Country. Based on radar
trends upstream this activity should be scattered in nature. This
is in line with a consensus of more recent mesoscale guidance,
which have slashed QPF considerably.
In all this should lead to mainly scattered showers and
thunderstorms through early evening, mainly focused along the
boundaries discussed above. There remains a small threat for heavy
rain given PWAT values near 1.7 inches, and maybe an isolated
strong to severe storm. In each case, the diminishing areal
coverage will reduce this threat.
The cold front will drop across the region this evening, with
perhaps a stray shower late this evening before drier air builds
in behind the boundary. Trapped low moisture just behind the front
may result in some clouds or fog tonight, with otherwise clearing
skies. Low temperatures tonight will be in the lower to middle
60s.
Monday should be a pleasant day with high pressure centered across
the Great Lakes region. Lingering cloud cover in the morning
should give way to sunny afternoon skies. Temperatures will be
cooler, but still a bit above normal with highs right around the
80 degree mark.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night a surface high pressure system will settle across the
forecast area with a cooler and drier airmass (850 mb temps around
+12) and light winds. Optimal radiational cooling conditions will
allow for low temperatures to fall into the low 50s in Southern Tier
valley and inland North Country locations, with upper 50s common
across the lake plains.
Tuesday will feature tranquil and comfortable conditions as the
surface high weakens and slides off the northeast coast. Mostly
sunny conditions will prevail on Tuesday as 850 mb temperatures
increase to around +16C in the southerly return flow ahead of the
next approaching wave. This will result in high temperatures back
into the mid 80s, but with a very dry airmass in place (afternoon
dew points in the low 50s) should be fairly comfortable.
The pattern turns more interesting by Wednesday as downstream
development of a highly amplified pattern across the western CONUS
allows a surge of high-latitude, Canadian sourced air to dive from
the Hudson bay region toward the northeast CONUS. Global models
continue to be slightly faster with the progression of this airmass,
with the initial cold frontal boundary pushing across the forecast
area Wednesday morning. This boundary will have the best chance to
spark off some showers with perhaps a rumble of thunder, but will be
ill-timed diurnally to produce much strong convection. The true
colder air looks to arrive with a secondary cold front later
Wednesday, but with the better moisture already pushed southeast of
the forecast area from the primary front, this secondary front
should a mostly dry passage. 850 mb temperatures will fall from
around +14 to +16C on Wednesday to about +8C on Thursday afternoon,
making for high temperatures only in the upper 60s to low 70s. As a
consequence of these much cooler temperatures, this should generate
some lake cloudiness lake sfc to 850 temperatures differences exceed
13C. Minor amounts of low-level synoptic moisture on Thursday should
make for a fairly cloudy day southeast of the lakes, however
moisture is limited enough that only some isolated sprinkles or
showers may manifest.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Labor day weekend will be the tail of two halves. The start of the
weekend will feature below normal temperatures, while the second
half will feature temperatures return to above normal temperatures.
However the far majority of the weekend should feature dry and fair
weather.
Picking up Friday, a progressive upper-level trough with high-
latitude Canadian sourced air will be pivoting through New England.
A dry and shallow cool airmass will build across the region as a
sprawling surface high moves from the upper Great Lakes Friday
morning to over the forecast area Friday night into Saturday
morning. Despite 850 mb temperatures returning to around +10C Friday
afternoon, the shallow cool airmass will keep a low-level inversion
in place and thus high temperatures will remain in the upper 60s to
low 70s. We will see much more sunshine however on Friday as much
drier air builds in a lowering inversion heights will cancel out the
lake effect cloudiness from the prior day. Low temperatures will be
quite cool Friday morning and Saturday morning, however Saturday
morning looks the coolest as the surface high settles overhead and
allow for optimal radiational cooling. This will result in upper 40s
to lower 50s, with interior valleys and rural locations seeing some
low to mid 40s on Saturday morning.
Temperatures will recover Saturday into Sunday as the sprawling high
pressure system slides off the New England coast and allows the
airmass to moderate with 850s back into the mid teens C. This will
bring temperatures back into the upper 70s Saturday and low 80s
Sunday and possibly mid 80s by Labor Day. With high pressure
remaining in control this should remain a dry period with fair
weather.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
At 18Z VFR conditions were in place across most of the region. The
chance for showers and thunderstorms will increase this afternoon
with increasing instability, but coverage should generally be
scattered in nature. These may produce localized IFR conditions,
but coverage and moderate storm motion should limit this impact.
A weak cold front will move through this evening. This may produce
some patchy MVFR cigs and fog along and just behind the boundary.
The best chance for IFR conditions is at JHW, where fog and low
cigs are likely late tonight. Pinning down the timing and location
of this is tricky elsewhere, with variable conditions likely
until drier air builds in later tonight.
High pressure will build in Monday, with widespread VFR conditions
developing regionwide.
Outlook...
Monday night and Tuesday...VFR.
Tuesday night and Wednesday...Mainly VFR with a chance of showers
and thunderstorms.
Thursday and Friday...VFR.
&&
.MARINE...
A weak cold front will cross the lakes this evening, followed by
high pressure Monday and Tuesday. This will result in relatively
light winds with no headlines expected during this time. A more
significant front on Wednesday will increase winds, especially
behind it when cold air advection aids mixing late in the week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...CHURCH/TMA
LONG TERM...APFFEL
AVIATION...APFFEL
MARINE...APFFEL
Hazardous weather outlook, Aug 28, 1:24 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
224 PM EDT SUN AUG 28 2016
NYZ001>008-010>014-019>021-085-291830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
224 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY
PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
224 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 28, 1:21 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
221 PM EDT SUN AUG 28 2016
NYZ001-281900-
NIAGARA-
221 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...
AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANBORN...OR 8
MILES WEST OF LOCKPORT...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM IS PRODUCING A TORRENTIAL DOWNPOUR AS
WELL...CAPABLE OF GENERATING UP TO AN INCH OF RAIN IN 30 TO 40
MINUTES.
LOCATIONS IMPACTED INCLUDE...
LOCKPORT...NEWFANE...BARKER...RANSOMVILLE...CAMBRIA CENTER...
GASPORT...MODEL CITY AND APPLETON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4314 7901 4322 7904 4337 7849 4316 7849
TIME...MOT...LOC 1820Z 258DEG 31KT 4320 7886
RSH
Special weather statement, Aug 28, 2:04 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
304 PM EDT SUN AUG 28 2016
NYZ001-281930-
NIAGARA-
304 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY...
AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SANBORN...OR 7
MILES WEST OF LOCKPORT...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LOCKPORT...SANBORN...RANSOMVILLE...WOLCOTTSVILLE...CAMBRIA CENTER...
GASPORT...PENDLETON CENTER...RAPIDS AND MODEL CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4310 7901 4324 7903 4327 7849 4310 7849
TIME...MOT...LOC 1904Z 269DEG 43KT 4316 7885
RSH
Thunderstorm Wind, Niagara
- When
- August 28, 2:19 PM EST
- Where
- Niagara County, 0.86 mi NW of Veterans Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -78.990
Law enforcement reported a shed blown onto Grauer Road by thunderstorm winds.
Thunderstorm Wind, Niagara
- When
- August 28, 2:32 PM EST
- Where
- Niagara County, 0.69 mi S of Sanborn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.120, -78.900
Law enforcement reported trees and power lines on Lockport Road downed by thunderstorm winds.
Thunderstorm Wind, Niagara
- When
- August 28, 2:38 PM EST
- Where
- Niagara County, 1.47 mi SSW of Cambria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.160, -78.840
Law enforcement reported trees and power lines on Shawnee Road downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658505, 658506, 658507.